Facebook Pixel
EmpowHER Guest

brown spotting before period

By Anonymous November 20, 2014 - 11:00am
Rate This

I have had brown spotting before my period for about 1-2 weeks for quite a few months now. I went to the gyno 3 months ago and she felt it was hormonal. she did a pelvic exam which was normal and my pap came back normal. she put me on birth control with hopes that would correct it. the first month on the pill i still got the brown spotting 1 week before my period. I also had super sore breasts on the 18th day of my cycle. I had very sore breasts for 3 days then the brown spotting started and relieved them of that. I emailed the doctor and she said birth control can take 3 months and she said to stick with it. It is now the second month and on the 18th day of my cycle again the very sore breasts and brown spotting has started up again. My quesion is, should I still continue to stick this out? It's so incredibly frustrating as my periods feel like they're almost 3 weeks with long with all the brown spotting? Do you think I need a new birth control or do you think this will all correct itself by the 3rd month? Is it common for birth control to take 3 months before showing any sort of improvement? Also what hormones would be causing the sore breasts then quickly followed by spotting? i am in my early 30s and always had had normal periods

Add a Comment1 Comments



Hi Anonymous and thanks for bringing your concerns to EmpowHER.

Since your doctor has said that it would take about three months for your body to adjust to the birth control pills my suggestion is that you wait out that three month period of time. In the meantime if you want to research other birth control options to discuss with your doctor at your follow up visit that would be good too.

Birth control pills work through the use of hormones which impact your reproductive cycle - estrogen and progestin. The pill can cause the body to retain more water, which can then impact how your breasts look and feel, and cause tenderness. The water retention, in most cases, will go away after a few months on the pill. If not, discuss this with your doctor as you may need a different brand. 

In the meantime, you can try using a warm cloth or taking an over the counter pain killer to see if that reduces the breast soreness and makes you more comfortable.

The pill should regulate your cycle and eliminate the spotting. Please continue to keep good records you can share with your doctor. Again, you may need a different brand that will work better for you. 

Hope that helps, and you'll let us know what you learn at your next appointment.

Take care,


November 20, 2014 - 5:17pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!